Vicodin causes MORE pain??

Specialties Pain

Published

Wondering if any of you have read about this in any healthcare journals or know of any sources because I cannot find it...

Was talking with my PA today, and she said she had read some studies conducted on Vicodin use that suggested the use of Vicodin actually INCREASED one's pain perception and caused them more pain than before using it?? Has anyone heard this?? I know from my own experience that yes it does help with pain, but on days that I take say 1 more vicodin than the day before, i am actually in more pain at the end of the night. and i was talking to a friend about this, and she said that the last few times she took it she felt worse afterwards (after the peak effect, that is).

So I'd just like to know if anyone else has heard this and if so, do you have the reference? :typing I'd love to read the studies done! Oh and has anyone else heard if the FDA is still pushing to get Vicodin and Percocet off the market? Just curious.

Thanks!!

Specializes in Med/Surg, Home Health.

I just now read your post and Im curious too. I took vicodin for post surgical pain last year. I noticed that when it wore off, I actually did hurt more than in the beginning when I was fresh post op. I think the body gets used to it and responds with more pain to receive the med. Does that make sense? yes Ive heard that the narc/tylenol drugs wll be taken off the market due to overuse. 3 weeks ago when I ruptured my c spine disc, I knew I was taking vicodin like candy, overdoing it, but I was in so much pain I just didnt care. It did NOT help at all, so I took more and more trying to get relief. I guess it was because I had taken it before? I was honest with my doc when I finally went and told him how much I had been taking and he hospitalized me to check my tylenol level and my liver function. Thankfully they both were normal, which surprised me considering how much I took. I have oxycontin now and love it (Im post surgical for my c spine). I dont have the ups and downs, I dont have to take it and it wear off, take it again to wear off and take it again. I take one oxycontin and Im good for hours and I dont hurt as much when it does wear off. I think long acting is less addictive, if taken correctly. Sorry I didnt actually address your question, but thought Id share my experience with you.

TCASII, ADN

198 Posts

I see these old(er) messages and wanted to respond. Opioid-induced hyperalgesia is a well-known condition in the medical community. You may not read about it in standard textbooks, however, I imagine journals and addiction medicine textbooks report it. A quick Google search turns up tons of hits, even a wiki link: Opioid-induced hyperalgesia - Wikipedia, the free encyclopedia

Bottom line, eventually, most people taking opioid agonists seem to experience the effect, and the stronger the opioid, the faster the effect occurs. It just so happens, in the case of hydrocodone or oxycodone, which are weaker in general terms, that some people are more sensitive to it than others. Some take Percocet and feel hardly anything, others are knocked out. It's all relative.

The best course of action is to remove the opioid completely and the pain will actually diminish or go away since some of it is allodynia.

LethaChristina

45 Posts

Specializes in psych nursing/certified Parish Nurse.

TCash, you are correct; besides "allodynia" it is called "rebound pain"; not the problem with "the body wanting the pain med" for everyone. If everyone felt well--there would be no drug addiction. If people had what they need to live a dignified and respected life, there would be little need for "self-medicating". The issue is multi-faceted. Some of my family members are even refusing all dental analgesia, and any narcotics for anything... and frankly, since I, too, am a "chronic pain" sufferer... I know why. I weaned off Methadone (I have several chronic pain conditions) last year after twelve years of use; I had never increased my dose (which was low) or otherwise shown any "addictive" tendencies. I DID suffer hallucinations (visual) that were wrongly-diagnosed (in spite of my telling the docs what was going on)... (I had a fairly long hx as a detox nurse). I still do have ongoing pain--but nothing like the immediate withdrawal process. I find my self-respect and dignity much more intact without the medicine (therefore, I tolerate the pain better)--and will never again take a narcotic... period, unless in shock because of inordinate pain of an acute abdomen or something.

RivetheadGirl

31 Posts

Well, not speaking from a clinical experience.but... my mother was injured when I was a baby. She developed many a back problem and throughout my life I would see her intake of Vicodin get higher and higher(on an average of 10+ a day)...before she passed away she could finish an entire bottle in just a few days time.

I think that pain increases due to tolerance of the medication. Plus, most people are not willing to wean themselves down and deal with the pain for the duration that it would take to reduce intake.

+ Add a Comment

By using the site, you agree with our Policies. X